New York, 2012

Winter Storm and Winter Weather in New York, February 24 to 25, 2012

February 24 to 25, 2012 · NWS BTV · 9 events in 9 counties and zones

A dual, elongated area of low pressure moved across the Great Lakes into New England during the afternoon and night of February 24th. A secondary area of low pressure significantly developed across Cape Cod and the Gulf of Maine during the early morning hours of February 25th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A dual, elongated area of low pressure moved across the Great Lakes into New England during the afternoon and night of February 24th. A secondary area of low pressure significantly developed across Cape Cod and the Gulf of Maine during the early morning hours of February 25th.

The first part of this system deposited 2 to 5 inches of snow across much of northern New York during the late afternoon and evening hours of the 24th, then the wrap-around, orographically enhanced snowfall across the Adirondacks continued into midday Saturday with total storm snowfall accumulations ranging from 3 to 15 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 24, 7:37 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 24, 7:37 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
737 AM EST FRI FEB 24 2012

.SYNOPSIS...
A LOW PRESSURE AREA OVER THE OHIO VALLEY WILL MOVE NORTHEAST INTO
THE SAINT LAWRENCE VALLEY THIS AFTERNOON. A SECONDARY LOW PRESSURE AREA
WILL DEVELOP ALONG THE SOUTHERN NEW ENGLAND COAST TONIGHT AND INTENSIFY
...AND THEN MOVE INTO THE CANADIAN MARITIMES ON SATURDAY. A RIDGE
OF HIGH PRESSURE WILL BUILD INTO THE NORTH COUNTRY ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 736 AM EST FRIDAY...COMPOSITE RADAR LOOP SHOWING INITIAL
BAND OF LIGHT SNOW APPROACHING THE FORECAST AREA AT THIS TIME. NOT
MUCH ACTIVITY WITH THIS FIRST BAND AT THIS TIME. STILL EXPECTING
ACTIVITY TO PICK UP LATER THIS AFTERNOON. THUS...HAVE HELD OFF ON
MAKING ANY CHANGES TO THE FORECAST AT THIS TIME. HAVE UPDATED THE
GRIDS WITH THE LATEST SURFACE OBSERVATIONS AT THIS TIME.

PREVIOUS DISCUSSION FROM 524 AM EST FRIDAY...COMPOSITE RADAR LOOP
SHOWING SNOW HAS BEEN SLOW TO MOVE NORTHEAST TOWARD THE REGION.
HAVE GONE MAINLY WITH CHANCE POPS FOR THIS MORNING...AND THEN
BECOMING CATEGORICAL POPS BY LATE THIS AFTERNOON. EXPECTING SNOW
TO BEGIN LATE MORNING TO AROUND MIDDAY ACROSS THE REGION. A
DIFFICULT FORECAST AS REGARDS TO PRECIPITATION TYPE TODAY...AS GFS
MODEL HINTS AT WARM TONGUE OF AIR AT 850 MB MOVING INTO THE RANGE
WHICH WOULD GIVE SOME MIXED OF SNOW...SLEET AND RAIN. OTHER MODELS
SUCH AS THE NAM AND ECMWF ARE COLDER AT 850 MB TODAY THAN THE GFS
MODEL. HAVE OPTED TO GO TOWARD THE COLDER SIDE AT THIS TIME AND
KEEP PRECIPITATION MAINLY SNOW ACROSS THE REGION...WITH 2 TO 4
INCHES OF SNOW EXPECTED BY THIS EVENING ACROSS THE REGION. MODELS
ALSO HOLD ONTO THE PRIMARY SURFACE LOW ACROSS THE SAINT LAWRENCE
VALLEY LONGER AND WAIT TIL LATE THIS AFTERNOON AND EARLY THIS
EVENING TO DEVELOP A SECONDARY SURFACE LOW OFF THE SOUTHERN NEW
ENGLAND COAST. HAVE GONE A BIT COOLER THAN GFS MOS GUIDANCE FOR
MAX TEMPERATURES TODAY AND LEANED TOWARD THE GFS LAMP GUIDANCE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
AS OF 524 AM EST FRIDAY...SECONDARY LOW PRESSURE AREA BEGINS TO
DEEPEN OVER THE GULF OF MAINE TONIGHT. ECMWF AND GFS MODELS
SHOWING HEAVIER QPF ACROSS EASTERN VERMONT AND EXTENDING EAST OF
THE REGION BETWEEN 00Z-06Z TONIGHT. EXPECTING UPSLOPE SNOW TO
DEVELOP ACROSS THE ADIRONDACKS AND WESTERN SLOPES OF THE GREEN
MOUNTAINS TONIGHT AS NORTHWEST WINDS KICK IN FROM DEPARTING AND
DEEPENING LOW PRESSURE AREA OVER THE CANADIAN MARITIMES. THIS WILL
CONTINUE INTO SATURDAY WITH ADDITIONAL SNOWFALL EXPECTED DURING
SATURDAY. EXPECTING THIS ACTIVITY WILL DIMINISH SATURDAY NIGHT
WITH SKIES SKIES CLEARING OUT LATE SATURDAY NIGHT...AS A STRONG
RIDGE OF HIGH PRESSURE BUILDS EAST FROM THE GREAT LAKES. THIS HIGH
PRESSURE AREA WILL BE CENTERED OVER THE REGION ON SUNDAY...WITH
SUNNY SKIES EXPECTED. HAVE GONE A BIT ABOVE MOS GUIDANCE FOR MIN
TEMPERATURES TONIGHT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 408 AM EST FRIDAY...MODELS CONTINUE TO BE IN GOOD AGREEMENT
IN REGARDS TO THE OVERALL SYNOPTIC PATTERN FOR THE EXTENDED
PORTION OF THE FORECAST...LEADING TO AVERAGE TO ABOVE AVERAGE
FORECASTER CONFIDENCE FOR THIS FORECAST CYCLE.

HIGH PRESSURE REMAINS IN CONTROL OF THE NORTH COUNTRY'S WEATHER
FOR SUNDAY NIGHT INTO MONDAY MORNING...BEFORE A WEAK CLIPPER
SYSTEM SKIRTING ALONG THE INTERNATIONAL BORDER BRINGS THE NEXT
CHANCE FOR PRECIPITATION MONDAY AND TUESDAY. A FAIRLY WEAK SYSTEM
WITH THE MAIN ENERGY REMAINING NORTH OF THE BORDER...SO THINK THE
BEST CHANCES FOR RAIN/SNOW SHOWERS WILL BE MAINLY ACROSS THE
HIGHER TERRAIN. A BRIEF RIDGE OF HIGH PRESSURE BRINGS DRY WEATHER
BACK TO THE REGION FOR TUESDAY NIGHT...BEFORE LOW PRESSURE MOVING
OUT OF THE OHIO VALLEY WEDNESDAY SPREADS PRECIP BACK INTO THE
NORTH COUNTRY WEDNESDAY NIGHT THROUGH THURSDAY. VERTICAL
TEMPERATURE PROFILES AND ASSOCIATED 1000-500MB THICKNESS VALUES
SOMEWHAT MARGINAL FOR ALL SNOW...WITH PRIMARY LOW TRACK ACROSS
CENTRAL NY AND POSSIBLE SECONDARY LOW DEVELOPMENT IN THE GULF OF
MAINE. HAVE CONTINUED WITH PREVIOUS FORECAST THINKING OF 40 POPS
AT THIS EARLY STAGE...WITH MAINLY SNOW ACROSS THE HIGHER TERRAIN
ABOVE 2000 FEET AND A RAIN/SNOW MIX IN THE VALLEYS WEDNESDAY...
TRANSITIONING TO SNOW AT THE VALLEY FLOOR WEDNESDAY NIGHT.
MOUNTAIN SNOW SHOWERS THEN CONTINUE ON INTO THURSDAY ON NORTHWEST
FLOW...DISSIPATING INTO THURSDAY NIGHT.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
THROUGH 12Z SATURDAY...VFR CONDITIONS WILL PERSIST THROUGH ABOUT
14Z BEFORE PRECIPITATION BEGINS ACROSS SOUTHERN AREAS AND MOVES
NORTH THROUGH ACROSS THE ENTIRE FORECAST AREA BY 16-18Z. CONDITIONS
WILL DETERIORATE RAPIDLY INTO THE MVFR CATEGORY AND THEN TO IFR BY
MID/LATE AFTERNOON. THE PREDOMINANT PRECIP TYPE WILL BE SNOW
ACROSS THE MAJORITY OF THE AREA...BUT SOME RAIN MAY MIX IN ACROSS
THE SAINT LAWRENCE AND CHAMPLAIN VALLEYS THIS AFTERNOON...AND
POSSIBLY SOME SLEET ACROSS THE ADIRONDACKS AND SOUTHERN VERMONT IN
THE EARLY EVENING. AFTER 00Z THOUGH...ANY MIXED PRECIP WILL CHANGE
BACK TO SNOW WITH IFR/MVFR CONDITIONS CONTINUING. IN ADDITION...LIGHT
WINDS THIS MORNING WILL BECOME SOUTHEASTERLY AND INCREASE TO 10-15
KNOTS WITH SOME TERMINALS GUSTING TO NEAR OR OVER 20 KTS DURING
THE AFTERNOON/EVENING HOURS. PRECIP BEGINS TO WIND DOWN AFTER 06Z
IN THE VALLEYS...BUT LIKELY CONTINUES ACROSS THE HIGHER TERRAIN.
WHILE CONDITIONS WILL SLOWLY IMPROVE...STILL EXPECT IT TO BE MVFR
OR LOWER THROUGH 12Z.

OUTLOOK 06Z SATURDAY THROUGH TUESDAY...
12Z SATURDAY THROUGH 06Z SUNDAY...TRENDING TO VFR IN THE VALLEYS...
WITH MVFR ACROSS THE HIGHER TERRAIN IN SCATTERED SNOW SHOWERS.
06Z SUNDAY THROUGH 06Z MONDAY...VFR UNDER HIGH PRESSURE.
06Z MONDAY THROUGH 12Z TUESDAY...MAINLY VFR WITH SCATTERED MVFR
SNOW SHOWERS POSSIBLE AS A WEAK CLIPPER MOVES ALONG THE INTL BORDER.
12Z TUESDAY THROUGH 00Z WEDNESDAY...VFR UNDER HIGH PRESSURE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR VTZ003-004-
     006>008-010-012-016>019.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR VTZ001-002-
     005-009-011.
NY...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR NYZ026-027-
     030-031-034.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR NYZ028-029-
     035-087.

&&

SYNOPSIS...WGH
NEAR TERM...WGH
SHORT TERM...WGH
LONG TERM...LAHIFF
AVIATION...LAHIFF
Hazardous weather outlook, Feb 24, 4:02 AM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
402 AM EST FRI FEB 24 2012

NYZ028-029-035-087-VTZ001-002-005-009-011-250915-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-EASTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
402 AM EST FRI FEB 24 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ026-027-030-031-034-VTZ003-004-006>008-010-012-016>019-250915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-
WASHINGTON-ORANGE-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
402 AM EST FRI FEB 24 2012

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Northern St. Lawrence

When
February 24, 10:00 AM EST to February 25, 2:00 AM EST
Where
Northern St. Lawrence forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Steadiest snowfall was from approximately Noon on the 24th until early morning hours on the 25th. Scattered snow showers continued throughout the 25th with little accumulation in the valley. Storm total snowfall accumulations were 4 to 7 in northern St. Lawrence county.

Winter Weather, Southwestern St. Lawrence

When
February 24, 10:00 AM EST to February 25, 2:00 AM EST
Where
Southwestern St. Lawrence forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Steadiest snowfall was from approximately Noon on the 24th until early morning hours on the 25th. Scattered snow showers continued throughout the 25th with little accumulation in the valley. Storm total snowfall accumulations were 2 to 6 in southwest St. Lawrence county.

Winter Storm, Southeastern St. Lawrence

When
February 24, 10:00 AM EST to February 25, 2:00 PM EST
Where
Southeastern St. Lawrence forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Steadiest snowfall was from approximately Noon on the 24th until early morning hours on the 25th. Numerous snow showers continued in the mountainous terrain of the Adirondacks through early afternoon. Storm total snowfall accumulations ranged from 6 to 15 inches, including 15 inches in Shurtleff and 8 inches in Star Lake.

Winter Storm, Southern Franklin

When
February 24, 10:00 AM EST to February 25, 2:00 PM EST
Where
Southern Franklin forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Steadiest snowfall was from approximately Noon on the 24th until early morning hours on the 25th. Numerous snow showers continued in the mountainous terrain of the Adirondacks through early afternoon. Storm total snowfall accumulations ranged from 8 to 15 inches, including 12 inches in Tupper Lake and St. Regis Falls.

Winter Storm, Western Clinton

When
February 24, 10:00 AM EST to February 25, 2:00 PM EST
Where
Western Clinton forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Steadiest snowfall was from approximately Noon on the 24th until early morning hours on the 25th. Numerous snow showers continued in the mountainous terrain of the Adirondacks through early afternoon. Storm total snowfall accumulations ranged from 6 to 12 inches.

Winter Storm, Western Essex

When
February 24, 10:00 AM EST to February 25, 2:00 PM EST
Where
Western Essex forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Steadiest snowfall was from approximately Noon on the 24th until early morning hours on the 25th. Numerous snow showers continued in the mountainous terrain of the Adirondacks through early afternoon. Storm total snowfall accumulations ranged from 6 to 10 inches.

Winter Weather, Northern Franklin

When
February 24, 12:00 PM EST to February 25, 4:00 AM EST
Where
Northern Franklin forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Steadiest snowfall was from approximately Noon on the 24th until early morning hours on the 25th. Scattered snow showers continued throughout the 25th with little accumulation in the valley but several more inches along the northwest slope sof the Adirondacks. Storm total snowfall accumulations were 4 to 8 in northern Franklin county.

Winter Weather, Eastern Clinton

When
February 24, 1:00 PM EST to February 25, 4:00 AM EST
Where
Eastern Clinton forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Steadiest snowfall was from approximately Noon on the 24th until early morning hours on the 25th. Scattered snow showers continued throughout the 25th with little accumulation. Storm total snowfall accumulations were 3 to 6 in eastern Clinton county.

Winter Weather, Eastern Essex

When
February 24, 1:00 PM EST to February 25, 4:00 AM EST
Where
Eastern Essex forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Steadiest snowfall was from approximately Noon on the 24th until early morning hours on the 25th. Scattered snow showers continued throughout the 25th with little accumulation. Storm total snowfall accumulations were 3 to 6 in eastern Essex county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358603, 358604, 358605, 358606, 358607, 358608, 358602, 358600, 358601.